By EJ Mundell
WEDNESDAY, April 10, 2019 (HealthDay Information) — Due to the hazard of “critical hurt” to sufferers, the U.S. Meals and Drug Administration is advising docs to not instantly cease sufferers from taking opioid painkillers, or drastically decrease the dose.
In a press release launched Tuesday, the company stated it’s including a warning about sudden discontinuation of use to the prescribing data of opioid painkillers similar to OxyContin (oxycodone), Vicodin (hydrocodone), morphine and different medication.
“Fast discontinuation may end up in uncontrolled ache or withdrawal signs,” the company defined. “In flip, these signs can lead sufferers to hunt different sources of opioid ache medicines, which can be confused with drug-seeking for abuse. Sufferers might try to deal with their ache or withdrawal signs with illicit opioids, similar to heroin, and different substances.”
The brand new guideline is supposed to assist docs enable sufferers who not require an opioid to soundly wean themselves off the drug — slicing their threat for withdrawal signs.
America is presently within the grip of an epidemic of opioid abuse and dependancy. In line with 2017 statistics from the Nationwide Institute on Drug Abuse, greater than 1.7 million individuals in america are thought to have opioid use dysfunction and greater than 47,000 died from an opioid overdose.
However merely slicing a affected person off from his or her prescription opioid is probably not useful, the FDA warned docs.
As a substitute, “create a patient-specific plan to steadily taper the dose of the opioid and guarantee ongoing monitoring and help, as wanted, to keep away from critical withdrawal signs, worsening of the affected person’s ache, or psychological misery,” the company suggested.
And for sufferers, you “shouldn’t instantly cease taking your medication with out first discussing along with your well being care skilled a plan for how one can slowly lower the dose of the opioid and proceed to handle your ache,” the FDA stated. If ache, withdrawal signs or temper adjustments nonetheless happen, attain out to your physician for assist.